Alert archive / Virginia / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Blacksburg, VA

February 19, 20084 counties in North Carolina; 6 counties in Virginia

NWS Blacksburg, VA issued this red flag warning at Feb 19, 2008, 3:36 PM EST for 4 counties in North Carolina; 6 counties in Virginia. It took effect at Feb 20, 2008, 9:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2008, 3:36 PM EST (20:36 UTC)
In effect from
Feb 20, 2008, 9:00 AM EST
Expired
Feb 20, 2008, 6:00 PM EST
In force
9 hr
Issued by
NWS Blacksburg, VA

Counties Caswell County, NC, Rockingham County, NC, Stokes County, NC, Yadkin County, NC, Charlotte County, VA, City of Danville, VA, City of Martinsville, VA, Halifax County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 75 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -167 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
117 kt
0-1 km storm-relative helicity
-167 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KRNK 192036
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EST TUE FEB 19 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THROUGH THIS
AFTERNOON AND DURING THE DAY WEDNESDAY...

.WITH DRY AIR IN PLACE ACROSS THE REGION TODAY AND A REINFORCED
SHOT OF MORE DRY AIR TOMORROW...RELATIVE HUMIDITY VALUES WILL FALL
BELOW 30 PERCENT. THIS DRY AIR WILL COMBINE WITH STRONG GUSTY WINDS TO
PRODUCE RED FLAG CONDITIONS THROUGH LATE THIS AFTERNOON AND DURING
THE DAY WEDNESDAY.

NCZ004>006-020-VAZ043-044-058-059-200445-
/O.NEW.KRNK.FW.W.0004.080220T1400Z-080220T2300Z/
/O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
336 PM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM EST WEDNESDAY. A
RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON.

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND
40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON AND AGAIN DURING
THE DAY WEDNESDAY. THESE STRONG WEST WINDS OFF OF THE MOUNTAINS
WILL HELP DRIVE THE HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE
WARNED AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

NCZ003-019-VAZ022-032>034-045-192300-
/O.CON.KRNK.FW.W.0003.000000T0000Z-080219T2300Z/
SURRY-WILKES-ROANOKE-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-
336 PM EST TUE FEB 19 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND
40 MPH CAN BE EXPECTED THROUGH LATE THIS AFTERNOON. WIND GUSTS TO
50 MPH WILL BE POSSIBLE ALONG PARTS OF THE BLUE RIDGE. THESE
STRONG WEST WINDS OFF OF THE MOUNTAINS WILL HELP DRIVE THE
HUMIDITY DOWN BELOW 30 PERCENT ACROSS THE WARNED AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
RCS
2 follow-up statements
000 
WWUS81 KRNK 200936
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EST WED FEB 20 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON...

.THE COMBINATION OF AFTERNOON RELATIVE HUMIDITIES UNDER 30
PERCENT AND GUSTY WINDS WILL PROVIDE FOR RED FLAG CONDITIONS THIS
AFTERNOON.

NCZ004>006-020-VAZ043-044-058-059-201745-
/O.CON.KRNK.FW.W.0004.080220T1400Z-080220T2300Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
436 AM EST WED FEB 20 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
6 PM EST THIS AFTERNOON. 

WEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30 AND
40 MPH CAN BE EXPECTED THIS AFTERNOON. THESE STRONG WEST WINDS OFF
OF THE MOUNTAINS WILL HELP DRIVE THE HUMIDITY DOWN BELOW 30
PERCENT ACROSS THE WARNED AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS81 KRNK 201653
RFWRNK

RED FLAG WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EST WED FEB 20 2008

...STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY THIS AFTERNOON...

.THE COMBINATION OF AFTERNOON RELATIVE HUMIDITIES AROUND 25 PERCENT
AND GUSTY WINDS WILL PROVIDE FOR RED FLAG CONDITIONS THIS
AFTERNOON.

NCZ004>006-020-VAZ043-044-058-059-202300-
/O.CON.KRNK.FW.W.0004.000000T0000Z-080220T2300Z/
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
1153 AM EST WED FEB 20 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH FREQUENT GUSTS TO BETWEEN 30
AND 40 MPH CAN BE EXPECTED THIS AFTERNOON. WITH TEMPERATURES
RISING WELL INTO THE 50S...AND DEWPOINTS AROUND 20 DEGREES...THE
RELATIVE HUMIDITY WILL DROP TO AROUND 25 PERCENT ACROSS THE WARNED
AREA.

IN SPITE OF RECENT RAINFALL...THE WIND AND LOWERING HUMIDITY WILL
ACCELERATE THE DRYING OF GRASS...LEAVES...AND BRUSH...MAKING THEM
AVAILABLE TO BURN IF A FIRE STARTS. RAPID FIRE SPREAD IS LIKELY
UNDER THESE WEATHER CONDITIONS.

FIRE MANAGEMENT OFFICIALS SHOULD TAKE ACTION AS NEEDED. FIRE
PERIMETERS ON THE EXISTING FIRES IN THE AREA SHOULD BE MONITORED
CLOSELY FOR POTENTIAL ESCAPE.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR EXPECTED TO OCCUR. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
TYPICALLY CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Feb 19, 12:46 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Feb 19, 12:46 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1246 PM EST TUE FEB 19 2008

.SYNOPSIS...
ANOTHER COLD FRONT WILL MOVE EAST OF THE REGION THIS AFTERNOON.
THIS HAS BROUGHT GUSTY WINDS AND MOUNTAIN SNOW SHOWERS. AN UPPER
LEVEL DISTURBANCE WILL MOVE ALONG A STATIONARY BOUNDARY JUST NORTH
OF THE AREA WEDNESDAY...RESULTING IN SOME SNOW ACROSS SE WEST
VIRGINIA AND WESTERN VIRGINIA. COLD HIGH PRESSURE BUILDS BEHIND
THIS SYSTEM ON THURSDAY...BEFORE ANOTHER AREA OF LOW PRESSURE
ARRIVES FROM THE SOUTH AND WEST BY LATE IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NEXT SURGE OF COLDER AIR IS RIGHT ON OUR DOORSTEP AS THE SFC FNT
IS APPCHNG OUR WESTERN SLOPES AREAS. UPSTREAM RADARS NOW SHOW A
FAIRLY SOLID BAND OF LIGHT SNOW SHOWERS JUST AHEAD OF THE FNT. I
HAVE RAISED POPS TO LIKELY IN FAR WRN VA AND SE WV WHERE THEY WILL
SEE A LOT OF SNOW FLYING- JUST A QUESTION AS TO WHETHER IT IS
MEASURABLE...THAT IS WHY I HAVE LIKELY POPS. SNOWFALL AMOUNTS
SHOULD BE LESS THAN AN INCH. OTHERWISE...FCST IS IN GOOD SHAPE. I
HAVE LOWERED MAX TEMPS A FEW DEGREES IN THE FAR WEST WITH PLENTY
OF CLOUDS AND COLD ADVECTION THIS AFTERNOON. WINDS ARE PICKING UP
AS EXPECTED...ONLY QUESTION THERE IS HOW HIGH WE MIX TODAY WITH
MODEL SOUNDINGS SHOWING A MOIST LAYER AROUND 800 MBS. THIS SHOULD
KEEP WIND GUSTS TO AROUND 40 KNOTS IN THE ADVISORY AREAS...AND 30
TO 35 KNOTS IN THE PIEDMONT.

GRADIENT WEAKENS THIS EVENING AND OVERNIGHT AS 5H TROF QUICKLY LIFTS
BACK NORTH WHILE THE FLOW BACKS A BIT AHEAD OF NEXT STRONG S/W
ROTATING TOWARD THE OHIO VALLEY LATE. ASSOCIATED SURFACE LOW LOOKS
TO BE NEAR THE OHIO RIVER TOWARD MORNING WITH A SWATH OF JET DRIVEN
PRECIP NEAR THE WESTERN SLOPES BY DAYBREAK. MODELS REMAIN DIFFERENT
ON EXTENT OF -SN COVERAGE BUT GIVEN DYNAMICS WILL LEAN TOWARD THE
WETTER GFS THIS TIME AND KEEP CHANCE POPS GOING FAR NW LATE. OTRW
INCREASING CLOUDS TO MOSTLY CLEAR SE. LOWS AOB MOS AGAIN PER LATEST
WARMER TRENDS ALTHO SHOULD BE COLDER VALLEYS WITH LESS WIND
OVERNIGHT.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
CLIPPER TYPE SYSTEM WILL HEAD EAST THRU NORTHERN VA WED PER MODEL
CONSENSUS AND LATEST SREF OUTPUT. SHARP 85H BAROCLINIC ZONE AND
UPPER JET SHOULD LEAD TO A DECENT SWATH OF SNOW ACROSS PARTS OF SE
WVA WITH MOST OF THE DEEPER RH HAVING A TOUGH TIMING HEADING EAST IN
DEEP WESTERLY FLOW. THIS WILL MAKE QPF TRICKY ELSEWHERE OVER THE
MOUNTAINS AS WELL AS EXTENT OF COVERAGE AND PTYPE AS BOUNDARY LAYER
WARMING DEVELOPS SOUTH OF THE SURFACE WAVE. WITH SO MUCH DRY AIR
AROUND...APPEARS COLDER SOLUTION LIKELY BEST SO UPPED POPS A BIT
SOONER SE WVA AND KEPT 1-3 INCHES OF SNOW ESPCLY GREENBRIER TO N OF
BLF BUT NO ADVISORY YET. ELSEWHERE...KEEPING CHANCE POPS ALL EXCEPT
THE SE AS EXPECT LOCATIONS ALONG/WEST OF THE BLUE RIDGE COULD SEE
A BRIEF SHOT OF SNOW EARLY ON...CHANGING TO RAIN DURING THE
MORNING...WITH JUST CLOUDS SE. APPEARS A BIG TEMP DIFFERENCE
THROUGH THE CWA...WITH SNOW HOLDING TEMPS DOWN IN THE EXTREME
NW...BUT SW WINDS AHEAD OF THE SYSTEM PUSHING HIGHS POSSIBLY ABOVE
GUIDANCE ACROSS SOUTHSIDE VA/NW NC WED. GUSTY WINDS WILL AGAIN BE
AN ISSUE MAINLY OVER THE SOUTH WHERE MORE SUN/MIXING POSSIBLE SO
BOOSTING SPEEDS TO JUST BELOW ADVISORY ON THE HIGHER RIDGES OF THE
BLUE RIDGE.

STRONG HIGH PRESSURE SETTLES IN THU MORNING...AND WEDGES SOUTH
THRU THE EASTERN HALF OF THE CWA INTO THU EVENING. PIECES OF S/W
ENERGY RUNNING THE OLD BOUNDARY TO THE SOUTH THU/THU NIGHT MAKING
FOR QUITE A COMPLICATED SCENARIO IN REGARDS TO THE NEXT POSSIBLE
WINTER WX EVENT. LATEST GUIDANCE CONTINUES TO SLOW THINGS DOWN
GIVEN SUCH A DRY/COLD AIRMASS WITH BEST ISENTROPIC LIFT HOLDING
OFF UNTIL THU EVENING AS INIT WAVE KICKS OUT TO OUR SOUTH. BETTER
WARM ADVECTION ALOFT LOOKS TO TAKE PLACE OVERNIGHT AHEAD OF SECOND
ROUND OF UVV BUT HOW FAR NORTH SIG PRECIP MAKES IT INTO THE DRY
AIR A BIG QUESTION. FOR NOW WILL LEAN TOWARD GOING WITH LIGHT QPF
AND BASICALLY CHANCE POPS...MAINLY FROM THU AFTERNOON INTO THE
OVERNIGHT ESPCLY SOUTH. THICKNESS SUGGESTS PTYPE WOULD START AS
SNOW/SLEET THU AND THEN TRANSITION TO A LIGHT WINTRY MIX OR JUST
RAIN SE OVERNIGHT IN RESPONSE TO STRONG JET/WARMING ALOFT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
FRIDAY INTO SATURDAY ARE STILL SHAPING UP TO BE A POTENTIALLY
COMPLEX FORECAST PATTERN. BOTH NORTHERN STREAM AND SOUTHERN STREAM
ENERGY ARE SHOWING SIGNS OF IMPACTING OUR AREA WITH WEATHER. PLENTY
OF MOISTURE POOLING NORTHWARD IN ADVANCE OF SOUTHERN STREAM LOW LOOK
TO INTERSECT ENERGY FROM A NORTHERN STREAM CLIPPER SYSTEM ON FRIDAY.
HAVE CONTINUED WITH THE MENTION OF FREEZING RAIN CONTINUING FROM
THURSDAY NIGHT BEFORE A TRANSITION TO ALL RAIN BY MID-DAY FRIDAY.
THIS GENERAL OVERRUNNING RAIN SCENARIO WILL TAKE US INTO FRIDAY
NIGHT. BUT WITH COLDER AIR FUNNELING INTO THE AREA ON THE BACKSIDE
OF THE CLIPPER...SOME SNOW MAY MIX INTO THE PRECIPITATION ACROSS THE
NORTH AND THE WEST.

BY SATURDAY INTO SATURDAY NIGHT THE INFLUENCE OF THE APPROACHING SOUTHERN
STREAM LOW WILL ALLOW FOR SHOWER ACTIVITY...WITH STILL THE POTENTIAL
FOR SNOW SHOWERS IN THE HIGHER TERRAIN OF SOUTHEAST WEST VIRGINIA.

SUNDAY INTO MONDAY HIGH PRESSURE BUILDS INTO THE REGION ALLOWING FOR
A DRY FORECAST AND A WARMING TREND.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
WINDY AND VERY GUSTY CONDITIONS WILL CONTINUE AT ALL LOCATIONS
UNTIL ABOUT SUNSET. THE WINDS WILL THEN DIMINISH QUICKLY HEADING
INTO THE LATE EVENING AND OVERNIGHT HOURS. LOOKS FOR GUSTS UP TO
35 KNOTS AT ROA THIS AFTERNOON...AND 20 TO 30 KTS ELSEWHERE. BY
THE TIME DAN AND LYH DECOUPLES...LOOKS LIKE THE STRONGER WINDS
ALOFT WILL BE HIGH ENOUGH THAT THERE WILL NOT BE LLWS. I HAVE KEPT
IN SOME LLWS AT LWB WHERE STRONGER WINDS WILL REMAIN LESS THAN
2000 FEET ABOVE THE SFC. SNOW SHOWERS IN THE MTNS MAY BRING
OCCASIONAL IFR TO BLF THROUGH 20Z...AND OCNL MVFR CONDITIONS TO
LWB THRU 20Z.

NEXT AREA OF LOW PRESSURE AND ASSOCIATED MOISTURE SHOULD AFFECT
THE REGION WED WITH MVFR/IFR POSSIBLE KBLF/KLWB AFTER 16Z WED.
FURTHER EAST AT ROA...LYH AND DAN WED AFT...SOUTHWEST WINDS AHEAD
OF THIS NEXT SFC LOW AND SFC FNT WILL PICK UP TO BETWEEN 15 AND 20
KNOTS WITH GUSTS TO NEAR 30 KNOTS POSSIBLE.

THE NEXT BEST CHANCE OF WIDESPREAD PRECIPITATION WILL ARRIVE LATE
THURSDAY AND CONTINUE THROUGH FRIDAY WITH MVFR/IFR CIGS POSSIBLE.

&&

.FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE NORTH CAROLINA PIEDMONT
AND INTO SOUTHSIDE VA SOUTH OF A LINE FROM ROANOKE-LYNCHBURG-
CHARLOTTE COURT HOUSE...AND MAINLY EAST OF THE BLUE RIDGE. THIS
IS THE AREA THAT HAS BEEN THE DRIEST OVER THE LAST 7 DAYS AND WILL
DRY OUT THE QUICKEST WHEN SUBJECTED TO THE DRY WIND THIS
AFTERNOON. I HAVE LOWERED DEWPOINST A FEW DEGREES AS IT LOOKS LIKE
THEY WILL BE IN SINGLE DIGITS THIS AFTERNOON. THIS BRINGS MINIMUM
RH VALUES IN THE TEENS. NO CHANGE TO THE WINDS.

WIND PROFILE FORECASTS FOR TUESDAY SUGGEST THAT WIND SPEEDS OF 40
TO 55 MPH WILL BE ONGOING AT 4-6 THOUSAND FEET AGL. IF WE RECEIVE
FULL SUN...SOME OF THIS HIGHER WIND WILL LIKELY MIX TO THE SURFACE
RESULTING IN FREQUENT SURFACE (20 FT WIND) GUSTS OF AROUND 30
MPH. HIGHER GUSTS ARE POSSIBLE AT ELEVATIONS ABOVE 2000 FEET.

FORECAST HUMIDITY MINIMA OF BETWEEN 15-30 PERCENT WILL BE COMMON
EAST OF THE BLUE RIDGE WHERE TEMPERATURES WILL REACH THE LOWER OR
MID 50S.

NOTE...THIS WIND EVENT IS NOT COMPARABLE TO THE EVENT WE HAD ON FEBRUARY
10TH WHEN WE HAD 35-50 MPH SUSTAINED AND GUSTS OF 60 TO 70 MPH.
WINDS TUESDAY FEB 19TH WILL BE ABOUT HALF THAT...BUT STILL
RESPECTIBLE SINCE THEY WILL BREACH THE RED FLAG THRESHOLD OF 20
MPH SUSTAINED AND RH VALUES BLO 30 PERCENT. EVEN THESE TYPE OF
CONDITIONS WILL RESULT IN RAPID FIRE SPREAD AND FIRE GROWTH.

LAND MANAGERS SHOULD TAKE NEEDED ACTION. PERIMETERS ON ALL
EXISTING FIRES THAT HAVE OCCURRED THIS PAST WEEK NEED TO BE
MONITORED CLOSELY FOR POTENTIAL ESCAPE.

&&

.EQUIPMENT...
NOAA WEATHER RADIO STATION WNG-88 IN WEST JEFFERSON...NORTH CAROLINA
IS OFF THE AIR DUE TO TECHNICAL PROBLEMS. IT WILL LIKELY BE TUESDAY
BEFORE ISSUES ARE RESOLVED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR VAZ009-011>020-
     022>024-034-035.
     RED FLAG WARNING UNTIL 6 PM EST THIS AFTERNOON FOR VAZ022-
     032>034-043>045-058-059.
NC...WIND ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR NCZ001-002-018.
     RED FLAG WARNING UNTIL 6 PM EST THIS AFTERNOON FOR NCZ003>006-
     019-020.
WV...NONE.

&&

SYNOPSIS...JH/JJ
NEAR TERM...JH/JJ
SHORT TERM...JH/KM
LONG TERM...DS
AVIATION...JH/JJ
FIRE WEATHER...
EQUIPMENT...
Hazardous weather outlook, Feb 19, 3:40 AM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 AM EST TUE FEB 19 2008

WVZ042>045-200845-
MERCER-SUMMERS-MONROE-GREENBRIER-
340 AM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN AREA OF LOW PRESSURE MOVING EAST FROM THE OHIO VALLEY...MAY
PRODUCE A FEW INCHES OF SNOW ON WEDNESDAY...ESPECIALLY ACROSS THE
HIGHEST ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-011>020-023-024-035-200845-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-
AMHERST-
340 AM EST TUE FEB 19 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS WITH GUSTS TO 50 OR 55 MPH WILL BE POSSIBLE
TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-010-046-047-200845-
TAZEWELL-BLAND-APPOMATTOX-BUCKINGHAM-
340 AM EST TUE FEB 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS WITH GUSTS TO 40 OR 45 MPH WILL BE POSSIBLE
TODAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-033-043>045-058-059-200845-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-CHARLOTTE-
340 AM EST TUE FEB 19 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS WITH FREQUENT GUSTS TO 40 MPH OR STRONGER
WILL BE POSSIBLE TODAY. THESE WINDS WILL COMBINE WITH VERY DRY
AIR...RESULTING IN A GREATER POTENTIAL FOR LARGE FIRE GROWTH AND
RAPID FIRE SPREAD. EXTREME FIRE BEHAVIOR IS POSSIBLE ON EXISTING
WILDFIRES AND ANY NEW WILDLAND FIRE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ022-034-200845-
ROANOKE-BEDFORD-
340 AM EST TUE FEB 19 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...
...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST
THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG WESTERLY WINDS WITH FREQUENT GUSTS TO 50 MPH WILL BE
POSSIBLE TODAY. THESE WINDS WILL COMBINE WITH VERY DRY
AIR...RESULTING IN A GREATER POTENTIAL FOR LARGE FIRE GROWTH AND
RAPID FIRE SPREAD. EXTREME FIRE BEHAVIOR IS POSSIBLE ON EXISTING
WILDFIRES AND ANY NEW WILDLAND FIRE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:31 PM ESTRed Flag WarningRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin20 hr
Feb 19, 3:13 AM ESTWind AdvisoryRNKAlleghany, Ashe, Watauga15 hr
Feb 19, 3:34 PM ESTSnow AdvisoryRNKAlleghany, Bath, City of Covington29 hr

Nearby

Red Flag Warnings in Virginia, 2008Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.